Effective medical management of cutaneous metastasis arising
Effective medical management of cutaneous Ac-IETD-AFC arising from internal malignancy is usually difficult. Systemic chemotherapy and local excision or radiation therapy may be considered. As for metastatic ampulla of Vater cancer, the more recent histological differentiation in intestinal and pancreatobiliary subtype may influence the choice of regimen; whereas duodenal cancers would routinely be treated like colon cancer, pancreatic cancer is usually treated by systemic chemotherapy with a gemcitabine-based regimen. Our patient suffered from local pain as the initial symptom of skin metastasis, and itching sensation was noted with disease progression. No obvious sensory loss or paresthesia was mentioned. Although several courses of systemic chemotherapy and local radiation therapy were given, his skin metastasis showed poor response to our management, and local pain and pruritus were still noted.
Conflict of interest
Introduction Central pontine myelinolysis (CPM), first described in 1959 by Adam and associates, has been characterized primarily by the symmetric, non-inflammatory destruction of myelin sheaths in the basis pontis, and primarily results from aggressive correction of hyponatremia. The label osmotic myelinolysis has been suggested in preference to CPM due to the well-recognized occurrence of extrapontine myelinolysis (CPM). CPM initially manifests with dysarthria and dysphagia (corticobulbar tract involvement) before progressing from flaccid quadriparesis (corticospinal tract) to spastic quadriparesis (basis pontis), and impaired consciousness. The traditionally proposed mechanism involves disruption of the blood–brain barrier with resultant vasogenic edema, fiber tract compression, and myelinolysis. Some researchers hypothesized that the pathological process started in the central pons due to its region of maximal admixture of gray and white elements, and a high concentration of oligodendrocytes. In a review by Stern and colleagues, the rate of correction should not exceed 12 mEq/L during the first 24 h. However, CPM has also been described as occurring independent of hyponatremia. Herein we report a case of CPM and EPM in a patient with recurrent nasopharyngeal carcinoma with concurrent chemoradiotherapy.
Case report A course of treatment was planned with TPF, followed by concurrent chemoradiotherapy (CCRT). The TPF regimen consisted of docetaxel at a dose of 60 mg/m2, administered by a single 1-h infusion on day 1, followed by Cisplatin at a dose of 80 mg/m2, administered by a single 6-h infusion on day 1, and fluorouracil at a dose of 800 mg/m2 on continuous pump from day 1 to day 4. Induction chemotherapy was administered every 4 weeks for a total of 4 courses. Hyponatremia was first encountered at the emergency department after completion of the patients first chemotherapy regimen, with presentation of dizziness and irritation. Her serum sodium level decreased from 137 mmol/L to 117 mmol/L in a week. However, the clinical signs of volume depletion were not apparent, and so the decrease was suspected to be due to chemotherapy. Concurrent chemoradiotherapy was commenced following the induction chemotherapy. External beam radiotherapy dose with 7000 cGy in 35 fractions to the nasopharyngeal and retropharyngeal tumor, and 6000 cGy to the uninvolved lymphatic region were planned. She received 18 fractions (accumulated treatment dose: 3600 cGy for nasopharynx and bilateral upper neck; 3086 cGy for bilateral lower neck and basal skull margin) in 23 days for the first time. Chemotherapy with PF was infused after the 12th fraction of radiotherapy. Before chemotherapy, blood examination showed mild hyponatremia (serum sodium of 135 mmol/L, reference range 136–144 mmol/L) and mild hypokalemia (serum potassium of 3.5 mmol/L, reference range 3.6–5.1 mmol/L). The PF regimen consisted of Cisplatin at a dose of 80 mg/m2, administered by a single 6-h infusion on day 1, and Fluorouracil at a dose of 800 mg/m2 on continuous pump from day 1 to day 4. Acute radiation reactions with Grade 1 oropharyngeal mucositis, and fatigue occurred after the 7th fraction of radiotherapy. From thereon, symptomatic treatment for severe oral ulcers and odynophagia was provided.